Skip to main content

24 year old inpatient suspected of pain meds overdose by nurse 1 hr prior to death was not given antidote NARCAN per protocol

Tulsa, OK |

Narcan is the anti-dote drug used to reverse opioids overdose. 82% survival rate when administered at correct dose. This 24 hr year old became unresponsive during hospital stay for a flesh eating bacteria wound requiring significant pain medication treatment. The nurse called the Dr. to request a drug urine test at midnight suspecting pain meds overdose. The patient became unresponsive at 2 am. Medical record state he was given Narcan one time only 0.4 mg while protocol says to repeat up to 4 mg . Coroner report established death by opioids drug overdose. Is there enough merit to claim hospital staff may not have followed protocol of anti-dote use and cause the death of this patient

Attorney Answers 4

Posted

Sounds like you may have a case . As a former nurse anesthetist NarcN is the antidote - u need to consult with a medical malpractice attorney as soon as possible

Mark as helpful

1 found this helpful

3 lawyers agree

1 comment

Asker

Posted

Thank you so much for your prompt insight as a former Nurse and lawyer.

Posted

The issue of medication errors in hospitals is huge. Statistically, a hospital patient will suffer a medication error once every ten days. Unfortunately, oversedation with narcotics is common and a written protocol for managing that is required of each hospital. Narcan is the medication of choice for countering oversedation with narcotics and is a necessary part of such a protocol. Failure to properly and timely use Narcan can result in death of the patient. Having handled a number of similar cases, it sounds to me like there is more than enough information to investigate this situation thoroughly. You stated that the nurse called the physician to ask for a drug screen suspecting pain meds overdose. This suggests 1) a failure to understand the urgency of the situation, and 2) a waste of valuable time. When a patient is symptomatic from suspected narcotic oversedation, Narcan is used immediately as other resuscitation measures are being taken such as increased oxygenation, supportive therapy for blood pressure and heart rate, addressing blood gas abnormalities, etc. I suggest the family consult a firm specializing in medical malpractice cases, especially one with an MD on staff, to get all of the answers they need for this unfortunate event.

Jim Girards
licensed in OK, AR, and TX
www.girardslaw.com
www.cardiologymistakes.com

Mark as helpful

1 found this helpful

4 lawyers agree

1 comment

Asker

Posted

Thank you Mr. Girards for your prompt response. It is encouraging as most consulted lawyer and even one legal nurse tend to focuse on the accidental overdose issue which is much harder to prove than comparing the Narcan dose given with the protocol and established standard of care. Hopefully we will find a lawyer willing to look into it locally or there may be a follow up with your law practice group.

Posted

Consult a medmal attorney in your area ASAP.
You want to preserve as much evidence as
possible. Funny things happen to records
when hospitals and police departments
get sued. Sorry for your loss. Good luck.

THIS ANSWER IS PURELY FOR ACADEMIC DISCUSSION ONLY AND DOES NOT CONSTITUTE ANY TYPE OF LEGAL ADVICE OR LEGAL REPRESENTATION.

Mark as helpful

1 found this helpful

4 lawyers agree

1 comment

Asker

Posted

Thank you for your reply, Mr. Osak. I agree with you.

Posted

There is enough information provided here to suggest that you contact an experienced medical malpractive attorney as soon as possible to investigate a potential claim.

Mark as helpful

1 found this helpful

1 lawyer agrees

1 comment

Asker

Posted

Thank you Mr. McCormack

Lawsuits and disputes topics

Top tips from attorneys

What others are asking

Can't find what you're looking for?

Post a free question on our public forum.

Ask a Question

- or -

Search for lawyers by reviews and ratings.

Find a Lawyer

Browse all legal topics